MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRI CEMENTED STEM 12MMX100MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRI CEMENTED STEM 12MMX100MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5560-S-212
Medical Device Problem Codes Loss of Osseointegration (2408); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Injury (2348); Inadequate Osseointegration (2646)
Date of Event 05/29/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation is being performed in an attempt to identify the cause of the event.Should additional information become available it will be reported in a supplemental report.Device not returned.
 
Event or Problem Description
Medical records provided for legal pi 2144066 have indicated additional treatments/revisions the patient underwent.This pi is for a third revision surgery the patient underwent on 29 may 2018 due to loosening on tibial side (baseplate/tibial stem/augment) loosening.An intraoperative fracture of the tibia was also reported to have occurred during this revision surgery on (b)(6) 2019.Excerpt from medical review: "early loosening of baseplate with stem extender and augment occurred requiring a third revision surgery." "removing all bone cement from the tibial canal was again difficult and required making a window in the tibial cortical bone for distal access to the bone cement for removal.Lateral and posterior ¿cracks¿ developed in the tibial cortex during these difficult manoeuvres to remove all bone cement.".
 
Event or Problem Description
Medical records provided for legal pi 2144066 have indicated additional treatments/revisions the patient underwent.This pi is for a third revision surgery the patient underwent on (b)(6) 2018 due to loosening on tibial side (baseplate/tibial stem/augment) loosening.An intraoperative fracture of the tibia was also reported to have occurred during this revision surgery on (b)(6) 2019.Excerpt from medical review: "early loosening of baseplate with stem extender and augment occurred requiring a third revision surgery." "removing all bone cement from the tibial canal was again difficult and required making a window in the tibial cortical bone for distal access to the bone cement for removal.Lateral and posterior ¿cracks¿ developed in the tibial cortex during these difficult manoeuvres to remove all bone cement.".
 
Additional Manufacturer Narrative
An event regarding loosening and intraoperative fracture involving a triathlon stem was reported and confirmed through a medical review for this patient.Method & results: device evaluation and results: not performed as product was not returned clinician review: a review of the provided medical records by a clinical consultant indicated: the use of a still relatively short 100-mm stem extender below a large augment in a proximal tibial bone defect condition did not provide adequate stability to the newly implanted baseplate during the previous revision with excessive micromotion in the implant bone interface resulting in early loosening requiring a third revision within short interval.A strong clinical suspicion for presence of a lowgrade infection in the implant-bone interface, although not explicitly proven, may have accelerated the baseplate fixation failure.Excess bone removal as required for removal of well-fixed cemented pkr baseplate during the first revision of (b)(6) 2016.Removing all bone cement from the tibial canal was again difficult and required making a window in the tibial cortical bone for distal access to the bone cement for removal.Lateral and posterior ¿cracks¿ developed in the tibial cortex during these difficult manoeuvres to remove all bone cement device history review: could not be performed as lot code information was not provided.Complaint history review: could not be performed as lot code information was not provided.Conclusion: a review of the provided medical records by a clinical consultant indicated: the use of a still relatively short 100-mm stem extender below a large augment in a proximal tibial bone defect condition did not provide adequate stability to the newly implanted baseplate during the previous revision with excessive micromotion in the implant bone interface resulting in early loosening requiring a third revision within short interval.A strong clinical suspicion for presence of a lowgrade infection in the implant-bone interface, although not explicitly proven, may have accelerated the baseplate fixation failure.Excess bone removal as required for removal of well-fixed cemented pkr baseplate during the first revision of sep 2016.Removing all bone cement from the tibial canal was again difficult and required making a window in the tibial cortical bone for distal access to the bone cement for removal.Lateral and posterior ¿cracks¿ developed in the tibial cortex during these difficult manoeuvres to remove all bone cement.

Brand Name
TRI CEMENTED STEM 12MMX100MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9328887
Report Number0002249697-2019-03774
Device Sequence Number2498287
Product Code MBH
UDI-Device Identifier07613327026542
UDI-Public07613327026542
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number5560-S-212
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/18/2019
Supplement Date Received by Manufacturer12/12/2019
Initial Report FDA Received Date11/15/2019
Supplement Report FDA Received Date01/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age52 YR